Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 371, NWS Jackson, MS

September 20, 2017Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Sep 20, 2017, 1:57 PM CDT for Scott County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2017, 1:57 PM CDT (18:57 UTC)
Expired
Sep 20, 2017, 2:45 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1948 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS54 KJAN 201857
SVRJAN
MSC123-201945-
/O.NEW.KJAN.SV.W.0371.170920T1857Z-170920T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
157 PM CDT WED SEP 20 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Scott County in central Mississippi...

* Until 245 PM CDT

* At 157 PM CDT, a severe thunderstorm was located near Morton,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Hillsboro around 225 PM CDT. 
  Forest around 245 PM CDT. 

Other locations impacted by this severe thunderstorm include
Sebastopol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3223 8933 3222 8962 3222 8973 3257 8973
      3257 8933
TIME...MOT...LOC 1857Z 285DEG 9KT 3240 8962 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
1 follow-up statement
977 
WWUS54 KJAN 201936
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
236 PM CDT WED SEP 20 2017

MSC123-201945-
/O.EXP.KJAN.SV.W.0371.000000T0000Z-170920T1945Z/
Scott MS-
236 PM CDT WED SEP 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY WILL EXPIRE AT
245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3223 8933 3222 8962 3222 8973 3257 8973
      3257 8933
TIME...MOT...LOC 1935Z 285DEG 9KT 3238 8951 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:08 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 20, 12:08 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1208 PM CDT Wed Sep 20 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR conditions were observed across the region early this
afternoon. Expect brief reductions in visibility and ceilings due
to isolated to scattered thunderstorms for this afternoon into
early this evening. Otherwise can expect patchy fog late tonight
into early Thursday./17/

&&

.DISCUSSION...
Latest satellite rap imagery showed a weak short wave approaching
the region from East Texas, which will enter the forecast area
during the afternoon. Latest Cam guidance shows showers and
disorganized convection developing by this afternoon. With lapse
rates of 6-7c few of the storms may be on the strong side with
some gusty winds. Otherwise removed the patchy morning fog, which
has lifted. Left highs in the lower 90s and made slight
adjustments to pops. Latest Cam guidance continues to show
disorganized convection for this afternoon./17/

Prior discussion below:

Today through tonight...

Fog concerns are less this morning compared to recent days. High
level cloudiness is keeping up temp/dewpoint spreads just a bit
while also not allowing sufficient cooling for temperatures to
fall well below crossover readings at many locations. Having said
that, some fog is still managing to develop - it just looks like
significant fog approaching the dense threshold is less likely.
Otherwise, the primary weather concern in the near term will be
for another round of diurnally driven and disorganized
thunderstorm activity today as the next weak shortwave trough
moves east across the ArkLaMiss. Unlike yesterday, the near term
CAM models show differing solutions in regard to convective
placement. Mid level lapse rates increased some in the past 24
hours due to lower heights, and additional increases could occur
today, so a few strong wind gusts could be a possibility with
storms that develop during peak heating. Expect any storms to
diminish quickly with nightfall with quiet conditions to follow
overnight. /EC/

Thursday through next Tuesday...

High pressure at the surface will
remain over the forecast area. However, heights aloft will fall over
the region during the period as an upper trough to our east is
forecast to slowly slide southwest, thus undercutting high pressure
aloft to our north. This, in addition to daytime heating and a
modestly moist airmass as precipitable H2O values generally sit
around 1.50 inches, will result in chances for mainly isolated to
scattered afternoon showers and storms each afternoon.  Any
convection that indeed develops will quickly dissipate around sunset
each evening.

As far as temperatures are concerned, warm conditions will persist
across the CWA.  High temperatures will generally top out from the
upper 80s to lower 90s through much of the period. Afternoon heat
index values will climb up around the century mark, primarily
Thursday, as dew points sit in the low and middle 70s. Some slightly
drier air working into the forecast area from the east through the
weekend into next week, will help keep heat indices in check during
this time, as dew points fall back into the 60s. Lows Thursday night
through Friday night will range from the upper 60s to lower 70s.
However, with the previously mentioned drier air over the CWA during
the weekend and into the first part of the new work week, lows
Saturday night through next Tuesday night look to generally range in
the mid and upper 60s. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       92  70  92  71 /  29  18  23  12
Meridian      92  70  93  70 /  30  14  26  15
Vicksburg     91  71  91  71 /  28  15  20   9
Hattiesburg   91  70  91  69 /  36  24  31  18
Natchez       91  71  90  70 /  29  18  23  11
Greenville    93  71  92  70 /  25  10  13   6
Greenwood     92  71  93  71 /  27  11  18  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Sep 20, 5:46 AM CDT, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
546 AM CDT Wed Sep 20 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
202100-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
546 AM CDT Wed Sep 20 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Sep 20, 1:27 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
127 PM CDT WED SEP 20 2017

MSZ044-049-050-201900-
Scott MS-Leake MS-Rankin MS-
127 PM CDT WED SEP 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEAKE...
NORTHEASTERN RANKIN AND NORTHERN SCOTT COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Meteorologists were tracking a strong thunderstorm
over Branch, or 7 miles northwest of Morton, moving northeast at 15
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Forkville around 135 PM CDT.
  Ludlow around 145 PM CDT.
  Harperville and Hillsboro around 200 PM CDT.

Other locations impacted by this storm include Lena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3233 8972 3248 8984 3269 8960 3245 8941
TIME...MOT...LOC 1827Z 236DEG 14KT 3245 8971

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:27 PM CDTSpecial Weather StatementJANScott33 min
Sep 20, 2:07 PM CDTSpecial Weather StatementJANRankin23 min
Sep 20, 2:43 PM CDTSpecial Weather StatementJANRankin, Scott32 min
Sep 20, 3:07 PM CDTSpecial Weather StatementJANNoxubee23 min
Sep 20, 3:14 PM CDTFlash Flood WarningJANRankin, Scott2 hr
Sep 20, 3:34 PM CDTSpecial Weather StatementJANSmith26 min
Sep 20, 3:36 PM CDTSpecial Weather StatementJANMadison24 min
Sep 20, 4:21 PM CDTSpecial Weather StatementJANHinds24 min
Sep 20, 4:27 PM CDTSpecial Weather StatementJANCopiah33 min
Sep 20, 5:15 PM CDTSpecial Weather StatementJANCopiah30 min
Sep 20, 6:04 PM CDTSpecial Weather StatementJANLawrence26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.